Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 137, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 6, 2022, 4:33 PM CDT for Ellis County, Rush County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2022, 4:33 PM CDT (21:33 UTC)
- Expired
- Jul 6, 2022, 5:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:33 PM CDT | HAIL 1.75 | La Crosse, KS | PUBLIC REPORT WAS POSTED ON SOCIAL MEDIA VIA BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045
WUUS53 KDDC 062133
SVRDDC
KSC051-165-062215-
/O.NEW.KDDC.SV.W.0137.220706T2133Z-220706T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
433 PM CDT Wed Jul 6 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Rush County in central Kansas...
Southeastern Ellis County in central Kansas...
* Until 515 PM CDT.
* At 433 PM CDT, a severe thunderstorm was located near Liebenthal,
moving east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bison around 450 PM CDT.
Other locations in the path of this severe thunderstorm include
Loretta, Pfeifer and Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 9904 3870 9903 3844 9903 3848 9936
3870 9937 3876 9904
TIME...MOT...LOC 2133Z 267DEG 14KT 3860 9928
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER2 follow-up statements
542
WWUS53 KDDC 062152
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
452 PM CDT Wed Jul 6 2022
KSC051-062202-
/O.CAN.KDDC.SV.W.0137.000000T0000Z-220706T2215Z/
Ellis KS-
452 PM CDT Wed Jul 6 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLIS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3868 9903 3844 9903 3847 9929 3870 9931
3870 9904
TIME...MOT...LOC 2152Z 267DEG 14KT 3860 9918
$$
KSC165-062215-
/O.CON.KDDC.SV.W.0137.000000T0000Z-220706T2215Z/
Rush KS-
452 PM CDT Wed Jul 6 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN RUSH COUNTY...
At 452 PM CDT, a severe thunderstorm was located near Loretta, moving
east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Pfeifer and Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9903 3844 9903 3847 9929 3870 9931
3870 9904
TIME...MOT...LOC 2152Z 267DEG 14KT 3860 9918
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER202
WWUS53 KDDC 062208
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
508 PM CDT Wed Jul 6 2022
KSC165-062215-
/O.CON.KDDC.SV.W.0137.000000T0000Z-220706T2215Z/
Rush KS-
508 PM CDT Wed Jul 6 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN RUSH COUNTY...
At 508 PM CDT, a severe thunderstorm was located near Otis, moving
east at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Otis, Timken, Loretta, Shaffer and Pfeifer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9903 3844 9903 3846 9919 3870 9920
3870 9904
TIME...MOT...LOC 2208Z 267DEG 14KT 3860 9910
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:37 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 6, 2:37 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 237 PM CDT Wed Jul 6 2022 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Thursday) Issued at 1203 PM CDT Wed Jul 6 2022 Strong to marginally severe thunderstorms will be possible late this afternoon into this evening as a series of weak perturbations eject northeast out of the Southern Rockies into the high plains of eastern Colorado/ Western Kansas, interacting with a stalled surface trough axis bisecting southwest Kansas into central Kansas. Despite a relatively weak flow aloft and weaker deep layer shear in general, ample instability (SBCAPE values in excess of 1500-2000 J/kg) and steepening lapse rates will set the stage for potential thunderstorm development in vicinity of a low level convergence axis associated with the stalled surface trough. Outside of an ongoing festering band of showers/embedded thunderstorms in extreme southwest Kansas, any initiation closer to the surface trough axis based on CAMs looks to be generally after 21Z as capping erodes, mainly north of highway 50. Additionally, thunderstorms developing in eastern Colorado late this afternoon may eventually spread east- northeastward into portions of extreme western Kansas later in the evening. With PW values in excess of 1.5 inches, localized flooding cannot be ruled out with the strongest storms. Slightly cooler temperatures are likely tonight as a weak cold front pushes southeast into western Kansas. Lows are expected down into the 60s(F) in west central and portions of southwest Kansas with the lower 70s(F) still possible in south central Kansas. Temperatures will not be quite as hot for much of the area Thursday as a weak cold front pushes southeast across much of southwest Kansas late tonight before stalling out Thursday morning. Should see highs holding to the 90s(F) in west central and southwest Kansas with 100F still possible in south central Kansas. .LONG TERM...(Thursday night through Wednesday) Issued at 235 PM CDT Wed Jul 6 2022 Thunderstorm chances linger into Thursday night/Friday, but the focus shifts a little southward as an approaching cold front is projected to stall out closer to the Oklahoma border by Thursday morning. Ample instability and diurnal heating resulting in steepening lapse rates will be the order of the day once again, increasing the potential for thunderstorms in vicinity of the boundary toward late afternoon/evening as another in a series of small upper level shortwaves ejected out of the Colorado Rockies into the high plains. The pattern is then expected to dry out a bit into the weekend as medium range models indicate upper level ridging building in across the Intermountain West, then shifting eastward into the Western High Plains. A few storms cannot be ruled out in extreme southwest Kansas Friday evening as a southeasterly upslope flow sets up north of a near stationary frontal boundary projected to curve up generally from the Texas Panhandle into southeast Colorado. Fairly seasonal temperatures are likely Friday as surface high pressure moves through the Northern Plains, reinforcing a slightly cooler air mass across western Kansas within east-northeasterly upslope flow. Widespread highs in the 90s(F) can be expected with temperatures once again pushing 100F Sunday as ridging aloft moves out of the Colorado Rockies into the Western High Plains. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1102 AM CDT Wed Jul 6 2022 Isolated to widely scattered thunderstorms will be possible late this afternoon through the early overnight period, potentially affecting the vicinity of all TAF sites. Otherwise, mainly VFR conditions will continue through early Thursday. Variable winds around 5 to 15kt are likely to persist across much of the area through this evening as a surface low remains anchored in southwest Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 93 68 95 / 50 20 30 10 GCK 69 91 67 93 / 50 20 30 10 EHA 69 92 66 93 / 40 20 40 10 LBL 70 95 68 95 / 40 20 30 10 HYS 70 92 68 92 / 50 10 30 0 P28 75 100 72 96 / 30 10 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ031-046-065-066- 081-090. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Jul 6, 4:46 AM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 446 AM CDT Wed Jul 6 2022 KSZ030-031-043>046-061>066-074>081-084>090-071000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 446 AM CDT Wed Jul 6 2022 /346 AM MDT Wed Jul 6 2022/ ...A heat advisory is in effect for today for parts of southwestern Kansas... This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and Tonight. Temperatures this afternoon from 100 to 105, along with dewpoint values in the lower 60s, will lead to dangerous heat indices of 105 or higher. See the latest statement (TOPNPWDDC) for details. There is a chance of thunderstorms this afternoon and evening. These storms could contain winds of 50 to 60 mph and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures Thursday afternoon over south central Kansas from 100 to 105, along with dewpoint values in the lower 60s, will lead to dangerous heat indices of 105 or higher. There is a chance of strong to marginally severe thunderstorms Thursday afternoon and evening, especially south and east of Dodge City. These storms could contain winds of 50 to 60 mph and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Special weather statement, Jul 6, 3:02 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
302 PM CDT Wed Jul 6 2022
KSZ030-031-045-046-062030-
Rush KS-Trego KS-Ellis KS-Ness KS-
302 PM CDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of northeastern Ness,
southeastern Trego, northwestern Rush and southwestern Ellis Counties
through 330 PM CDT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownell, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Brownell around 320 PM CDT.
Other locations in the path of this storm include Cedar Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3846 9962 3850 9986 3881 9983 3877 9949
TIME...MOT...LOC 2001Z 191DEG 18KT 3856 9975
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Jul 6, 3:03 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
303 PM CDT Wed Jul 6 2022
KSZ030-062030-
Trego KS-
303 PM CDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of western Trego County
through 330 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Trego Center, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Trego Center around 320 PM CDT.
Other locations in the path of this storm include Voda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3872 9991 3875 10014 3911 10010 3908 9977
TIME...MOT...LOC 2003Z 191DEG 17KT 3882 10001
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Jul 6, 3:30 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
330 PM CDT Wed Jul 6 2022
KSZ030-031-045-046-062100-
Rush KS-Trego KS-Ellis KS-Ness KS-
330 PM CDT Wed Jul 6 2022
...Strong thunderstorms will impact portions of northeastern Ness,
southeastern Trego, northwestern Rush and southern Ellis Counties
through 400 PM CDT...
At 330 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cedar Bluff to near Hargrave. Movement was
north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Liebenthal and Cedar Bluff around 345 PM CDT.
Other locations in the path of these storms include Schoenchen and
Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3900 9985 3878 9914 3848 9938 3865 9989
TIME...MOT...LOC 2030Z 197DEG 16KT 3873 9980 3860 9944
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Jul 6, 4:00 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
400 PM CDT Wed Jul 6 2022
KSZ030-031-045-046-062230-
Rush KS-Trego KS-Ellis KS-Ness KS-
400 PM CDT Wed Jul 6 2022
...Strong thunderstorms will impact portions of northeastern Ness,
eastern Trego, northern Rush and Ellis Counties through 530 PM CDT...
At 400 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trego Center to near Liebenthal. Movement
was north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Pfeifer around 420 PM CDT.
Other locations in the path of these storms include Ogallah,
Antonino, Munjor, Hays, Toulon, Victoria, Catherine and Emmeram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3872 9904 3845 9929 3869 9989 3913 9984
3913 9904
TIME...MOT...LOC 2100Z 190DEG 17KT 3886 9984 3864 9930
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Jul 6, 4:21 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
421 PM CDT Wed Jul 6 2022
KSZ064-077-078-062145-
Gray KS-Hodgeman KS-Ford KS-
421 PM CDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of northwestern Ford,
southwestern Hodgeman and northeastern Gray Counties through 445 PM
CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Cimarron, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Howell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3786 10041 3800 10031 3800 10024 3792 9997
3769 10015
TIME...MOT...LOC 2121Z 300DEG 12KT 3791 10028
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:38 AM CDT | Heat Advisory | DDC | Barber, Ellis, Pawnee, Pratt, Rush, Stafford | 16 hr |
| Jul 6, 3:02 PM CDT | Special Weather Statement | DDC | Ness | 28 min |
| Jul 6, 3:03 PM CDT | Special Weather Statement | DDC | Trego | 27 min |
| Jul 6, 3:30 PM CDT | Special Weather Statement | DDC | Ellis | 30 min |
| Jul 6, 4:00 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 90 min |
| Jul 6, 4:21 PM CDT | Special Weather Statement | DDC | Gray | 24 min |
| Jul 6, 4:48 PM CDT | Special Weather Statement | DDC | Clark | 42 min |
| Jul 6, 4:57 PM CDT | Special Weather Statement | DDC | Hodgeman | 33 min |
| Jul 6, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 46 min |
| Jul 6, 5:15 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 45 min |
| Jul 6, 5:54 PM CDT | Special Weather Statement | DDC | Pawnee | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.